Oklahoma, 2021

Flood in Oklahoma, December 18 to 19, 2021

December 18 to 19, 2021 · NWS TSA · 1 event in 1 county or zone

Widespread showers and thunderstorms developed across northeastern Oklahoma and northwestern Arkansas on the 17th, north of a warm front that was approaching from northeastern Texas, and ahead of a strong upper level disturbance that moved into the Southern Plains from the Southern Rockies. Unseasonably rich moisture was in place across the area, which promoted locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread showers and thunderstorms developed across northeastern Oklahoma and northwestern Arkansas on the 17th, north of a warm front that was approaching from northeastern Texas, and ahead of a strong upper level disturbance that moved into the Southern Plains from the Southern Rockies. Unseasonably rich moisture was in place across the area, which promoted locally heavy rainfall. Some of the thunderstorms moved repeatedly over the same areas, which also resulted in locally heavy rainfall. Widespread two to four inch rainfall amounts fell across northeastern Oklahoma and northwestern Arkansas, with locally as much as five inches of rain reported in the Illinois River basin. This heavy rainfall resulted in flooding along the Illinois River, with moderate flooding occurring near Tahlequah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 18, 10:25 AM CST, 20 minutes earlier.

Area forecast discussion, Dec 18, 10:25 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1025 AM CST Sat Dec 18 2021

...New SHORT TERM...

.SHORT TERM...
(The rest of today )
Issued at 1023 AM CST Sat Dec 18 2021

Earlier zone update was to remove PoPs across SE OK. Clouds continue
to decrease from NW to SE as high pressure builds in across the area.
Will update again for sky cover, otherwise first period elements are
in line with latest obs/trends.

Updated ZFP/PFM/AFM out shortly.

&&

.LONG TERM...
(Tonight through Friday)
Issued at 322 AM CST Sat Dec 18 2021

Sunday will start off rather cold as sfc high settles over the
area, with low temps in the 20s and some upper teens near the
KS/OK border. Some patchy radiation fog may also develop in areas
that have seen the most rain, but at this time given the dry
airmass intruding do not expect this to have much impact. The
cold weather will stick around Sunday before temperatures begin
to warm right back above normal, something we have see plenty of
this month.

The pattern looks quiet as we move toward Christmas with potential
for anomalously warm temperatures, especially the latter half of
next week.

&&

.AVIATION...
(12Z TAFS)
Issued at 511 AM CST Sat Dec 18 2021

Showers will exit far southeast Oklahoma and western AR early this
morning. Areas of MVFR cigs will persist for most sites early, with
improvement expected after 15Z. North winds will remain gusty
through the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   45  23  45  27 /   0   0   0   0
FSM   52  28  48  27 /   0   0   0   0
MLC   50  25  45  26 /   0   0   0   0
BVO   44  17  44  24 /   0   0   0   0
FYV   47  22  47  23 /   0   0   0   0
BYV   45  26  45  26 /   0   0   0   0
MKO   47  24  44  26 /   0   0   0   0
MIO   44  21  44  26 /   0   0   0   0
F10   47  23  45  26 /   0   0   0   0
HHW   54  29  47  29 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...23
LONG TERM....14
AVIATION...18
Hazardous weather outlook, Dec 18, 4:13 AM CST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
413 AM CST Sat Dec 18 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
413 AM CST Sat Dec 18 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Showers will gradually diminish across southeast Oklahoma and
western Arkansas this morning. North winds behind the cold front
will become breezy, with occasional gusts around 20 to 30 mph
likely.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY through FRIDAY...No Hazards.

EXTENDED DISCUSSION...
Sunday will be dry and chilly, but expect a strong warming trend
through next week. No precipitation is forecast at this time.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cherokee

When
December 18, 10:45 AM CST to December 19, 7:15 PM CST
Where
Cherokee County, 1.81 mi WNW of Moodys to 2.15 mi N of Scraper
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.040, -94.980

The Illinois River near Tahlequah rose above its flood stage of 11 feet at 10:45 am CST on December 18th. The river crested at 14.94 feet at 10:00 am CST on the 19th, resulting in moderate flooding. Some roads were flooded and impassable, and some cabins and parks were flooded. The river fell below flood stage at 7:15 pm CST on the 19th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996576.